Zocor Causes Muscle Injury: FDA


In a recent update, The Food and Drug Administration issued a health warning on the risks of muscle injury with the usage of high doses of widely prescribed statin, Zocor. The agency said the risk is highest in patients taking 80 milligram doses of the statin drug, which is the highest FDA-approved dose. At this dosage, patients have been found to develop a serious side effect called rhabdomyolysis, a form of muscle damage that can lead to kidney damage or failure, and death. Symptoms of this condition include dark or red urine and fatigue in addition to other common muscle injury symptoms.

Zocor is the brand name of simvastatin, a cholesterol lowering drug marketed by Merck & Co. Muscle injury, also called myopathy, is actually a side effect with all statin medications. The common symptoms include muscle pain, tenderness or weakness, and elevated level of a muscle enzyme in the blood called creatine kinase. High doses of Zocor lead to high risk of muscle injury, particularly when used together with certain other drugs.

For safety reasons, the FDA in its communication titled ‘Ongoing Safety Review of High-dose Zocor (simvastatin) and Increased Risk of Muscle Injury’, adviced patients to not use Zocor along with anti fungal treatments like itraconazole, ketoconazole; antibiotics like erythromycin, clarithromycin, telithromycin; HIV protease inhibitors, and nefazodone.

“It’s important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy,” said Dr. Eric Colman, deputy director of FDA’s Division of Metabolism and Endocrinology Products.

The FDA said the warning is based on clinical trials, studies, reports of side effects by users and prescription data.
Written by Snigdha Taduri